View Complete Reference

Barlow, JL and Bareiss, EH (1985)

On Roundoff Error Distributions in Floating Point and Logarithmic Arithmetic

Computing 34(4), pp. 325-347.

ISSN/ISBN: 0010-485X DOI: 10.1007/BF02251833

Abstract: Probabilistic models of floating point and logarithmic arithmetic are constructed using assumptions with both theoretical and empirical justification. The justification of these assumptions resolves open questions in Hamming (1970) and Bustoz et al. (1979). These models are applied to errors from sums and inner products. A comparison is made between the error analysis properties of floating point and logarithmic computers. We conclude that the logarithmic computer has smaller error confidence intervals for roundoff errors than a floating point computer with the same computer word size and approximately the same number range.

@article {MR804633, AUTHOR = {Barlow, Jesse Lewis and Bareiss, Erwin H.}, TITLE = {On roundoff error distributions in floating point and logarithmic arithmetic}, JOURNAL = {Computing}, FJOURNAL = {Computing. Archives for Scientific Computing}, VOLUME = {34}, YEAR = {1985}, NUMBER = {4}, PAGES = {325--347}, ISSN = {0010-485X}, CODEN = {CMPTA2}, MRCLASS = {65G05}, MRNUMBER = {804633 (87c:65045)}, MRREVIEWER = {N. N. Abdelmalek}, DOI = {10.1007/BF02251833}, URL = {}, }

Reference Type: Journal Article

Subject Area(s): Analysis, Computer Science, Numerical Analysis